Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Springfield, MO

March 2, 2020Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 2, 2020, 4:40 AM CST for Wright County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 4:40 AM CST (10:40 UTC)
Expired
Mar 2, 2020, 8:45 AM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Wright County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 6:50 AM CSTFLASH FLOOD5 Ne Mansfield, MOROAD CLOSED DUE TO FLOODING. HWY AB AT WOLF CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 130 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

824 
WGUS53 KSGF 021040
FFWSGF
MOC229-021445-
/O.NEW.KSGF.FF.W.0011.200302T1040Z-200302T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
440 AM CST Mon Mar 2 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Wright County in southwestern Missouri...

* Until 845 AM CST.

* At 439 AM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Mountain Grove...                 Mansfield...
  Norwood...                        


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3707 9268 3723 9268 3723 9226 3715 9224
      3706 9225

FLASH FLOOD...RADAR INDICATED

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 2:08 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 2, 2:08 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
208 AM CST Mon Mar 2 2020

.SHORT TERM...(Today and tonight)
Issued at 136 AM CST Mon Mar 2 2020

A front was making its way through the region early this morning
with showers and storms impacting the Ozarks. The storms have only
modest instability to work with and very little upper level
support. As the front continues to sag south, the 700mb trough
will move in behind it. Showers and storms are expected to
diminish after sunrise with only some lingering showers into mid
day.

A surface low is then expected to move northeast across
southeastern Missouri. This will occur in advance of the mid
level trough pushing through the area and bring a slight chance
for additional showers and storms for areas mainly east of
Highway 65 and south of I-44 this evening.

Some residual flooding may remain through the day today as early
morning storms moved over the same locations and had occasional
hourly rainfall rates in excess of 3 inches per hour.

.LONG TERM...(Tuesday through Sunday)
Issued at 136 AM CST Mon Mar 2 2020

A quiet period of weather is expected for the region through the
end of the week and into the first part of the weekend. This will
be thanks to the current split upper level flow across the CONUS
with the northern stream bringing northwesterly flow aloft and
keeping the southerly, and more active stream, south of the
Ozarks.

Wednesday into Thursday, the synoptic models have the area dry
though a few short term models are showing some light rain across
far southern Missouri. For now,, kept the forecast dry but will
watch later models runs and adjust if needed.

A cold front will move through the area embedded in the northwest
flow Thursday afternoon, but again, models keep this dry.

Despite the northwest flow aloft, temperatures will be mild with
highs each day in the middle 50s to lowers 60s. Normal highs this
time of year are usually in the lower 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1205 AM CST Mon Mar 2 2020

We have moderate to high confidence that storms will continue
through the first 3-6 hours of this taf issuance as a cold front
drops south into the region. Went ahead and included small hail
in tempo group at Springfield as storms continue to intensify to
our west. Elsewhere will go mainly vicinity thunder with some
tempo during the next few hours.

Expect wind shift to north to occur around 12Z with residual ifr
to mvfr ceilings through the morning and gradual lifting to vfr
by late afternoon and early evening as 700 mb trough axis shifts
east of the airports.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Terry
Hazardous weather outlook, Mar 1, 5:40 PM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
540 PM CST Sun Mar 1 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
540 PM CST Sun Mar 1 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Scattered showers and thunderstorms will develop this evening
into the overnight hours ahead of an approaching cold front. There
will be the potential for a few strong to severe storms with hail
up to the size of quarters being the main risk this evening into
the early overnight hours. An isolated damage wind gust can also
not be ruled out. Localized flooding of a few sensitive low water
crossings will also be possible in basins that receive three
quarters of an inch of rain or greater. The greatest concentration
of thunderstorms will occur along and south of a line from
Columbus Kansas to Mountain Grove Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A front will stall across the area Monday morning. As waves of
low pressure move along it, there is the potential for a few
thunderstorms near the front through the day. Isolated heavy rain
will also be possible Monday night and early Tuesday, mainly
southeast of I-44.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into the early
overnight hours for areas along and south of a line from Columbus
Kansas to Mountain Grove Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Mar 2, 12:26 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
1226 AM CST Mon Mar 2 2020

MOZ088-093-094-020715-
Jasper MO-Newton MO-Lawrence MO-
1226 AM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...NORTHERN
LAWRENCE AND SOUTHEASTERN JASPER COUNTIES UNTIL 115 AM CST...

At 1226 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Miller to near Sarcoxie. Movement was east
at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mount Vernon...                   Sarcoxie...
Miller...                         Fidelity...
Stotts City...                    Wentworth...
La Russell...                     Reeds...
Red Oak...

This includes the following highways...
 Interstate 44 between mile markers 15 and 42.
 Interstate 49 between mile markers 36 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3724 9362 3697 9406 3707 9440 3728 9389
TIME...MOT...LOC 0626Z 289DEG 17KT 3722 9392 3709 9418

DSA
Special weather statement, Mar 2, 12:52 AM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
1252 AM CST Mon Mar 2 2020

MOZ090-094-095-020730-
Greene MO-Lawrence MO-Christian MO-
1252 AM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...
NORTHEASTERN LAWRENCE AND WESTERN GREENE COUNTIES UNTIL 130 AM CST...

At 1251 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Billings, or 9 miles northwest of Republic, moving
northeast at 30 mph.

Penny size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Springfield...                    Nixa...
Republic...                       Battlefield...
Willard...                        Mount Vernon...
Ash Grove...                      Billings...
Fremont Hills...                  Brookline...
Halltown...                       Chesapeake...
Glidewell...                      Ebenezer...
Bois D'arc...

This includes Interstate 44 between mile markers 47 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3706 9380 3728 9377 3729 9373 3728 9363
      3731 9363 3739 9324 3705 9326
TIME...MOT...LOC 0651Z 242DEG 26KT 3717 9363

DSA
Special weather statement, Mar 2, 1:27 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
127 AM CST Mon Mar 2 2020

MOZ090-091-095-020815-
Greene MO-Webster MO-Christian MO-
127 AM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...NORTHEASTERN
CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES UNTIL 215 AM CST...

At 125 AM CST, Doppler radar was tracking a strong thunderstorm over
southeastern Springfield, moving east at 45 mph.

Penny size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Springfield...                    Nixa...
Ozark...                          Rogersville...
Strafford...                      Seymour...
Fremont Hills...                  Fordland...
Diggins...                        Turners...
Linden...                         Galloway...

This includes Interstate 44 between mile markers 75 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3704 9334 3726 9334 3727 9275 3707 9275
      3707 9290 3703 9291
TIME...MOT...LOC 0725Z 268DEG 38KT 3715 9325

DSA
Local storm report, Mar 2, 1:43 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 AM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     FLASH FLOOD      2 NNE CARYTOWN          37.30N 94.29W
03/02/2020                   JASPER             MO   LAW ENFORCEMENT

            INTERSECTION OF COUNTY ROAD 130 AND BASE
            LINE BLVD FLOODED.

&&

MMT
Special weather statement, Mar 2, 2:02 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
202 AM CST Mon Mar 2 2020

MOZ091-092-096-020845-
Douglas MO-Wright MO-Webster MO-
202 AM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...WESTERN
DOUGLAS AND SOUTHWESTERN WRIGHT COUNTIES UNTIL 245 AM CST...

At 202 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Seymour to 8 miles west of Ava. Movement
was southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ava...                            Mansfield...
Norwood...                        Rome...
Squires...                        Brushyknob...
Goodhope...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3686 9289 3717 9273 3707 9229 3680 9250
      3680 9264
TIME...MOT...LOC 0802Z 332DEG 28KT 3708 9273 3696 9281

DSA
Local storm report, Mar 2, 4:03 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     FLASH FLOOD      8 SSE MOUNTAIN GROVE    37.04N 92.19W
03/02/2020                   DOUGLAS            MO   AMATEUR RADIO

            STATE HIGHWAY EE REPORTED FLOODED.
            IMPASSABLE.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 9:18 PM CSTSpecial Weather StatementSGFJasper42 min
Mar 1, 9:47 PM CSTSpecial Weather StatementSGFDade43 min
Mar 1, 10:19 PM CSTSevere Thunderstorm WarningSGFLawrence41 min
Mar 1, 10:27 PM CSTFlash Flood WarningSGFDade, Jasper, Lawrence4 hr
Mar 1, 10:48 PM CSTSpecial Weather StatementSGFDade42 min
Mar 1, 10:53 PM CSTSpecial Weather StatementSGFGreene67 min
Mar 1, 11:06 PM CSTSpecial Weather StatementSGFJasper39 min
Mar 1, 11:21 PM CSTSpecial Weather StatementSGFWebster39 min
Mar 1, 11:47 PM CSTSpecial Weather StatementSGFJasper43 min
Mar 2, 12:26 AM CSTSpecial Weather StatementSGFLawrence49 min
Mar 2, 12:45 AM CSTFlash Flood WarningSGFChristian, Dade, Greene, Lawrence, Polk, Webster and 1 more4 hr
Mar 2, 12:52 AM CSTSpecial Weather StatementSGFGreene38 min
Mar 2, 1:27 AM CSTSpecial Weather StatementSGFWebster48 min
Mar 2, 2:02 AM CSTSpecial Weather StatementSGFDouglas43 min
Mar 2, 2:25 AM CSTFlash Flood WarningSGFDouglas, Howell6 hr
Mar 2, 8:32 AM CSTAreal Flood AdvisorySGFDouglas, Greene, Webster, Wright12 hr
Mar 2, 5:39 PM CSTSevere Thunderstorm WarningSGFOzark45 min
Mar 2, 5:45 PM CSTSevere Thunderstorm WarningSGFDent45 min
Mar 2, 5:46 PM CSTSevere Thunderstorm WarningSGFShannon44 min
Mar 2, 5:56 PM CSTSevere Thunderstorm WarningSGFDent, Shannon, Texas46 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.